Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 32, NWS Wichita, KS

May 4, 2020Ellsworth County, Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 4, 2020, 6:52 AM CDT for Ellsworth County, Lincoln County, Kansas. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2020, 6:52 AM CDT (11:52 UTC)
Expired
May 4, 2020, 7:45 AM CDT
In force
53 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Ellsworth County, KS, Lincoln County, KS

The radar

The Wichita radar (KICT), 154 km from the middle of the area, began a volume at 11:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 7:21 AM CDTHAIL 12 S Lincoln, KSQUARTER SIZE HAIL AND HEAVY RAIN.
May 4, 7:39 AM CDTHAIL 1.75Lincoln, KSDELAYED REPORT FROM DISPATCH...HAD GOLF BALL SIZE HAIL IN LINCOLN AND JUST WEST OF LINCOLN. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 6:33 AM CDTSevere Thunderstorm WatchSPC12 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 11.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2154 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

499 
WUUS53 KICT 041152
SVRICT
KSC053-105-041245-
/O.NEW.KICT.SV.W.0032.200504T1152Z-200504T1245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
652 AM CDT Mon May 4 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Lincoln County in central Kansas...
  Northern Ellsworth County in central Kansas...

* Until 745 AM CDT.

* At 652 AM CDT, a severe thunderstorm was located near Wilson,
  moving east at 35 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Wilson, Lincoln, Sylvan Grove, Beverly and Westfall. 

This includes Interstate 70 between Mile Markers 206 and 235.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3879 9793 3878 9848 3905 9849 3919 9793
TIME...MOT...LOC 1152Z 254DEG 32KT 3886 9840 

HAIL...1.25IN
WIND...<50MPH
 
$$

DARMOFAL
3 follow-up statements
708 
WWUS53 KICT 041203
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
703 AM CDT Mon May 4 2020

KSC053-105-041245-
/O.CON.KICT.SV.W.0032.000000T0000Z-200504T1245Z/
Lincoln KS-Ellsworth KS-
703 AM CDT Mon May 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR LINCOLN AND NORTHERN ELLSWORTH COUNTIES...

At 703 AM CDT, a severe thunderstorm was located 10 miles southeast
of Sylvan Grove, or 11 miles southwest of Lincoln, moving east at 40
mph.

HAZARD...Golf ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Wilson, Lincoln, Sylvan Grove, Beverly and Westfall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3879 9793 3878 9848 3905 9849 3919 9793
TIME...MOT...LOC 1203Z 251DEG 34KT 3891 9826 

HAIL...1.75IN
WIND...<50MPH
 
$$

DARMOFAL
188 
WWUS53 KICT 041212
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
712 AM CDT Mon May 4 2020

KSC053-041221-
/O.CAN.KICT.SV.W.0032.000000T0000Z-200504T1245Z/
Ellsworth KS-
712 AM CDT Mon May 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ELLSWORTH COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
central Kansas.

LAT...LON 3919 9793 3887 9793 3887 9848 3905 9849
TIME...MOT...LOC 1211Z 251DEG 34KT 3893 9816 

$$

KSC105-041245-
/O.CON.KICT.SV.W.0032.000000T0000Z-200504T1245Z/
Lincoln KS-
712 AM CDT Mon May 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR LINCOLN COUNTY...

At 711 AM CDT, a severe thunderstorm was located 7 miles south of 
Lincoln, moving east-notheast at 40 mph. Another severe storm was 
located near Sylvan Grove.

HAZARD...Golf ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Lincoln, Sylvan Grove, Beverly and Westfall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3919 9793 3887 9793 3887 9848 3905 9849
TIME...MOT...LOC 1211Z 251DEG 34KT 3893 9816 

HAIL...1.75IN
WIND...<50MPH
 
$$

DARMOFAL
191 
WWUS53 KICT 041232
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
732 AM CDT Mon May 4 2020

KSC105-041245-
/O.CON.KICT.SV.W.0032.000000T0000Z-200504T1245Z/
Lincoln KS-
732 AM CDT Mon May 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR EASTERN LINCOLN COUNTY...

At 732 AM CDT, a severe thunderstorm was located over Beverly, or 8
miles east of Lincoln, moving east at 35 mph.

HAZARD...Golf ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Lincoln, Beverly and Westfall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3919 9793 3887 9793 3887 9822 3910 9830
TIME...MOT...LOC 1232Z 248DEG 30KT 3901 9799 

HAIL...1.75IN
WIND...<50MPH
 
$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 6:31 AM CDT, 21 minutes earlier.

Area forecast discussion, May 4, 6:31 AM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
631 AM CDT Mon May 4 2020

...Updated for Aviation Discussion...

.SHORT TERM...(Today through Tuesday Night)
Issued at 243 AM CDT Mon May 4 2020

Forecast highlights: Severe thunderstorm potential today,
shower/thunderstorm chances late Wednesday night through Thursday
night, high probability of below normal temperatures Thursday
through early to mid next week.

Similar to yesterday early morning, expecting scattered to numerous
thunderstorms to eventually develop between roughly 4-7 AM across
portions of central and south-central Kansas, gradually developing
and moving/expanding into east-central and southeast Kansas through
mid-late morning. The culprits will be strengthening 850-700mb
warm/moist advection ahead of approaching shortwave energy. Strong
to severe storms are possible given the combination of ample
elevated buoyancy, strong effective deep layer shear, and steep
mid-level lapse rates. Elevated supercells are once again possible,
capable of golfball size hail or larger and locally heavy
rainfall. A damaging wind threat may eventually develop as well if
numerous storm-mergers causes activity to grow upscale into
bowing segments.

If this morning's thunderstorms do not scour out the airmass too
bad, a strongly unstable warm sector should develop for surface-
based thunderstorms after about 3-4 PM, generally along and east of
the Flint Hills corridor of southeast Kansas, as the Pacific cold
front approaches from the west. Strong deep layer shear/instability
combination should support supercells or supercell structures
embedded within QLCS segments, capable of golfball size hail or
larger and damaging winds. Additionally, thinking a tornado or two
is possible, given ample low-level shear, low-level instability, and
relatively low cloud bases as progged by the RAP, NAM, GFS. In fact,
if the RAP forecast soundings verify, large clockwise turning
hodographs would support the potential for a strong tornado. Once
again though, the afternoon severe threat is contingent on this
morning's storms not scouring out the airmass. Stay tuned.

.LONG TERM...(Wednesday through Sunday)
Issued at 243 AM CDT Mon May 4 2020

Our next chance of showers/thunderstorms will arrive late Wednesday
night through Thursday night, as shortwave energy approaches from
the northwest. Despite impressive deep layer shear owing to the
northwest flow aloft, instability looks to be rather meager, so
severe weather appears unlikely at this time.

An overall cooling trend is expected Thursday through at least early
to mid next week, as an unseasonably deep eastern CONUS upper trough
develops and maintains itself for several days. This will support
seasonably cool to below normal temperatures across the region, with
daytime highs mostly in the 60s and overnight lows in the 40s.
However, the cooler GFS would support some daytime highs in the 50s
and 30s-40s for overnight lows. At this time, we are not expecting
freezing temperatures.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 626 AM CDT Mon May 4 2020

Scattered strong to severe thunderstorms will impact portions of
central and eastern Kansas this morning, mainly northeast of a
line extending from Great Bend to Wichita to Winfield. Widespread
IFR will spread north across the region this morning, possibly
going LIFR for locations west of the Flint Hills. Another chance
for scattered thunderstorms will be over far southeast Kansas
between about 3-7 PM. IFR conditions will improve to VFR from
northwest to southeast this afternoon in wake of a cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    75  51  74  50 /  40  10   0   0
Hutchinson      70  49  73  48 /  50   0   0   0
Newton          69  49  72  49 /  70  10   0   0
ElDorado        73  50  73  49 /  60  10   0   0
Winfield-KWLD   81  51  74  49 /  30  10   0   0
Russell         67  45  74  45 /  50   0   0   0
Great Bend      71  46  74  46 /  50   0   0   0
Salina          65  47  73  47 /  80  10   0   0
McPherson       68  48  72  47 /  60   0   0   0
Coffeyville     79  53  72  49 /  60  40   0   0
Chanute         74  51  71  48 /  80  40   0   0
Iola            70  51  71  48 /  80  40   0   0
Parsons-KPPF    77  52  71  49 /  60  40   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...ADK
Hazardous weather outlook, May 4, 3:23 AM CDT, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
323 AM CDT Mon May 4 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-050830-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
323 AM CDT Mon May 4 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible this morning across portions
of central, south-central, and southeast Kansas, especially along
and northeast of a line extending from roughly Great Bend to
Wichita to Winfield. The strongest activity will be capable of
golfball size hail or larger, 60 to 70 mph winds, and locally heavy
rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms are possible again this afternoon through
early evening, generally along and east of a line extending from
Eureka to Moline to Sedan between about 3 and 7 PM. There remains
some uncertainty on whether thunderstorms will even form,
especially if this morning's thunderstorms are fairly widespread.
However, if thunderstorms are able to develop, the strongest
activity will be capable of golfball size hail or larger, 60 to 70
mph winds, and locally heavy rainfall. Additionally, the environment
could support a few tornadoes...stay tuned.

There is a chance for showers and thunderstorms late Wednesday
night through Thursday night. The risk for severe weather appears
low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this morning, roughly along and
northeast of a line extending from Great Bend to Wichita to
Winfield, and again between about 3 and 7 PM along and east of a
line extending from Eureka to Moline to Sedan. All reports of
severe weather are greatly appreciated...thank you.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, May 4, 5:53 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service Wichita KS
553 AM CDT Mon May 4 2020

KSZ032-047-041130-
Russell KS-Barton KS-
553 AM CDT Mon May 4 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Russell County in central Kansas...
  Northern Barton County in central Kansas...

* Until 630 AM CDT.

* At 550 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Galatia, or 7 miles northeast
  of Otis...moving east-northeast at 50 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Hoisington, Olmitz, Milberger, Galatia, Susank and Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3880 9849 3856 9848 3850 9903 3870 9903
      3870 9904
TIME...MOT...LOC 1052Z 257DEG 46KT 3858 9894

DARMOFAL
Special weather statement, May 4, 6:06 AM CDT, 46 minutes before
Special Weather Statement
National Weather Service Wichita KS
606 AM CDT Mon May 4 2020

KSZ032-041130-
Russell KS-
606 AM CDT Mon May 4 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Russell County in central Kansas...

* Until 630 AM CDT.

* At 604 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles northwest of Milberger, or 7
  miles south of Walker...moving east at 45 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Russell, Lucas, Gorham, Dorrance, Milberger, Bunker Hill, Wilson
  State Park, Wilson Lake and Russell Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3899 9904 3908 9848 3878 9849 3870 9901
      3870 9904
TIME...MOT...LOC 1105Z 254DEG 36KT 3877 9903

DARMOFAL
Special weather statement, May 4, 6:25 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
625 AM CDT Mon May 4 2020

KSZ049-041145-
Saline KS-
625 AM CDT Mon May 4 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Saline County in central Kansas...

* Until 645 AM CDT.

* At 623 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles north of Gypsum, or 12 miles
  east of Salina...moving northeast at 35 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Salina, Gypsum, New Cambria and Kipp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3893 9737 3893 9738 3892 9738 3891 9737
      3869 9737 3867 9743 3886 9763 3895 9737
TIME...MOT...LOC 1125Z 243DEG 31KT 3880 9739

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 5:53 AM CDTSpecial Weather StatementICTBarton37 min
May 4, 6:06 AM CDTSpecial Weather StatementICTRussell24 min
May 4, 6:24 AM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Russell36 min
May 4, 6:25 AM CDTSpecial Weather StatementICTSaline20 min
May 4, 6:54 AM CDTSpecial Weather StatementICTChase36 min
May 4, 7:17 AM CDTSpecial Weather StatementICTSaline28 min
May 4, 7:30 AM CDTSevere Thunderstorm WarningICTSaline30 min
May 4, 7:43 AM CDTSevere Thunderstorm WarningICTLincoln32 min
May 4, 8:36 AM CDTSpecial Weather StatementICTSaline24 min
May 4, 8:42 AM CDTSpecial Weather StatementICTAllen63 min
May 4, 8:52 AM CDTSevere Thunderstorm WarningICTAllen53 min
May 4, 9:26 AM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson48 min
May 4, 9:44 AM CDTSpecial Weather StatementICTChase61 min
May 4, 10:01 AM CDTSevere Thunderstorm WarningICTChase30 min
May 4, 4:27 PM CDTSevere Thunderstorm WarningICTLabette17 min
May 4, 5:21 PM CDTSevere Thunderstorm WarningICTLabette12 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.